Alert archive / Michigan / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 18, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 25, 2023, 8:43 PM EDT for Alcona County, Alpena County, Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2023, 8:43 PM EDT (00:43 UTC)
- Expired
- Jun 25, 2023, 9:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Alcona County, MI, Alpena County, MI
The radar
The NCL Michigan radar (KAPX), 86 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 1:53 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 0.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 94 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 375 m²/s²
- 0-3 km storm-relative helicity
- 527 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
692 WUUS53 KAPX 260043 SVRAPX MIC001-007-260130- /O.NEW.KAPX.SV.W.0018.230626T0043Z-230626T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Gaylord MI 843 PM EDT Sun Jun 25 2023 The National Weather Service in Gaylord has issued a * Severe Thunderstorm Warning for... Southwestern Alpena County in northern Michigan... Western Alcona County in northern Michigan... * Until 930 PM EDT. * At 843 PM EDT, a severe thunderstorm was located near Barton City, or 8 miles north of Glennie, moving north at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... The Town Of Hubbard Lake, Ossineke Township, Curran, Hubbard Lake, Barton City, Spratt, Fletcher Pond, Devils Lake, Milen Township and Mitchell Township. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4452 8351 4461 8388 4502 8389 4502 8348 TIME...MOT...LOC 0043Z 176DEG 30KT 4469 8368 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ FEF
2 follow-up statements
237 WWUS53 KAPX 260110 SVSAPX Severe Weather Statement National Weather Service Gaylord MI 910 PM EDT Sun Jun 25 2023 MIC001-007-260130- /O.CON.KAPX.SV.W.0018.000000T0000Z-230626T0130Z/ Alpena MI-Alcona MI- 910 PM EDT Sun Jun 25 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR SOUTHWESTERN ALPENA AND NORTHWESTERN ALCONA COUNTIES... At 909 PM EDT, a severe thunderstorm was located over The Town Of Hubbard Lake, moving northwest at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... The Town Of Hubbard Lake, Ossineke Township, Curran, Hubbard Lake, Barton City, Spratt, Devils Lake and Mitchell Township. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4461 8350 4474 8388 4502 8389 4502 8348 TIME...MOT...LOC 0109Z 155DEG 27KT 4486 8361 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ FEF
128
WWUS53 KAPX 260127
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
927 PM EDT Sun Jun 25 2023
MIC001-007-260136-
/O.EXP.KAPX.SV.W.0018.000000T0000Z-230626T0130Z/
Alpena MI-Alcona MI-
927 PM EDT Sun Jun 25 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ALPENA AND
NORTHWESTERN ALCONA COUNTIES WILL EXPIRE AT 930 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm and others in the
area.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northern Michigan.
LAT...LON 4461 8350 4474 8388 4502 8389 4502 8348
TIME...MOT...LOC 0126Z 176DEG 30KT 4486 8361
$$
FEFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 7:24 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jun 25, 7:24 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 724 PM EDT Sun Jun 25 2023 .NEAR TERM...(Through Tonight) Issued at 307 PM EDT Sun Jun 25 2023 ...Isolated severe storms possible this afternoon and early evening... High Impact Weather Potential: Scattered thunderstorms possible this afternoon - tonight. Isolated severe storms possible. Pattern Synopsis/Forecast: Early this afternoon, closed upper level low pressure sits over southwest WI with an attendant surface low nearly vertically stacked over central WI. Occluded/warm front draped across southeast WI and southern MI with a cold front arcing southwestward through the mid-MS Valley. The entirety of this system slowly shifts east through tonight with sfc low pressure expected to become centered near MBL/CAD/LDM by 12z Monday. Plume of impressive deep layer moisture continue to advect across northern lower Michigan this afternoon with pwats climbing above 1.50" (+1 to 2 SD above the late June climatological mean). Increasing large scale dynamics will also continue to work into the forecast area this afternoon through tonight with accompanying much needed rain chances. Primary Forecast Concerns: Shower and thunderstorm evolution through tonight. Severe potential? Overall, still looks favorable for some much needed rain across northern Michigan this afternoon into tonight. As was alluded to above, PWs currently in the process of spiking above 1.30-1.60"+ with latest guidance derived soundings displaying deep moisture extending through much of the column, most notably this afternoon through early evening. Showers/storms already expanding in coverage, especially across the southwestern half of the forecast area where best convergence is collocated with deep moisture advection. Anticipate this convection will expand northeast with time over the next several hours with embedded thunder likely. Latest hi-res suite of guidance suggests additional/more robust thunderstorm development across southwest and south-central MI over the next couple hours. These storms may clip southern areas of the forecast area through mid-evening. Pockets of deeper moisture/forcing continue to pinwheel across the area through tonight with additional waves of scattered showers and a few storms. With respect to severe weather chances, the main threat continues to look displaced to our south (evidenced by SPC's latest Day 1 outlook), although isolated severe storms remain possible locally given deep layer shear circa 30-35 kts...just enough to support decent updraft organization as showers and embedded storms sweep through this afternoon/evening. Still think isolated severe wind gusts are the primary threat...mainly along/south of M-32, although a couple instances of large hail seem feasible. An isolated tornado can't entirely be ruled out as well given decent low-level directional shear sampled on APX's VAD wind profile, and both 0-1 and 0-3km SRH exceeding 200 m2/s2. Any severe threat pretty well ends by late evening, but still enough instability to carry thunderstorm chances into the overnight hours. Severe Thunderstorm Watch #375 valid until 23z. In terms of rainfall amounts, still expecting that pretty much everywhere picks up measurable rainfall by Monday morning. While transient, the best deep convection chances remain confined to northern lower with localized 1"/hr rainfall rates in any thunderstorms. In general, 0.25-0.75" of rain expected this afternoon through tonight, with locally heavier amounts possible across northern lower where chances are highest for repeated rounds of convection. Low temperatures tonight bottoming out in the 60s area-wide.&& .SHORT TERM...(Monday through Wednesday) Issued at 307 PM EDT Sun Jun 25 2023 ...Additional Much Needed Rainfall... High Impact Weather...None is expected. No major changes to the forecast with the well advertised very slow moving upper level low bringing additional showers and possibly embedded thunderstorms to the area Monday into at least part of Tuesday. One notable change in the majority of the guidance is for a faster departure of this system so will diminish pops from west to east Tuesday afternoon (and would not be surprised if it turned out to be mainly rain free). Light wind fields aloft in combination with limited daytime driven instability (upwards of 700 j/kg of 0-1 km mixed layer cape), deep moisture (precipitable water values of around 1.5 inches) and wrap around moisture could lead to locally heavy rain producing showers Monday afternoon. Flooding is not a concern at this point due to the moisture deprived soils in place but ponding of water on sides of roadways is always a possibility. Additional rainfall amounts for Monday into Tuesday are expected to average between a quarter and a half inch but some spots (mainly along and south of M-72) could see an inch or more (much of which is likely to fall Monday afternoon). Drier air in sync with increasing ridging at the surface and aloft Tuesday night into Wednesday should lead to clearing skies and warming daytime temperatures. Highs Monday in the muggy upper 60s to low 70s, the mid 60s to low 70s Tuesday then the low and mid 70s Wednesday. Lows Monday night in the mid 50s to low 60s then noticeably cooler Tuesday night with lows in the 40s to low 50s. && .SHORT TERM...(Monday through Wednesday) Issued at 307 PM EDT Sun Jun 25 2023 ...Additional Much Needed Rainfall... High Impact Weather...None is expected. No major changes to the forecast with the well advertised very slow moving upper level low bringing additional showers and possibly embedded thunderstorms to the area Monday into at least part of Tuesday. One notable change in the majority of the guidance is for a faster departure of this system so will diminish pops from west to east Tuesday afternoon (and would not be surprised if it turned out to be mainly rain free). Light wind fields aloft in combination with limited daytime driven instability (upwards of 700 j/kg of 0-1 km mixed layer cape), deep moisture (precipitable water values of around 1.5 inches) and wrap around moisture could lead to locally heavy rain producing showers Monday afternoon. Flooding is not a concern at this point due to the moisture deprived soils in place but ponding of water on sides of roadways is always a possibility. Additional rainfall amounts for Monday into Tuesday are expected to average between a quarter and a half inch but some spots (mainly along and south of M-72) could see an inch or more (much of which is likely to fall Monday afternoon). Drier air in sync with increasing ridging at the surface and aloft Tuesday night into Wednesday should lead to clearing skies and warming daytime temperatures. Highs Monday in the muggy upper 60s to low 70s, the mid 60s to low 70s Tuesday then the low and mid 70s Wednesday. Lows Monday night in the mid 50s to low 60s then noticeably cooler Tuesday night with lows in the 40s to low 50s. .LONG TERM...(Wednesday night through Sunday) Issued at 307 PM EDT Sun Jun 25 2023 ...Warmer; More Rain Chances, Late week and Early Next Weekend... Energy evident on water vapor imagery hanging out across the Montana/southern Alberta/southern Saskatchewan region will take its time emerging into the Plains toward midweek before reaching the Great Lakes region late in the week into early next weekend (perhaps lingering even longer). Extended guidance differs on the timing of this feature but consensus is that the best chance for showers across northern Michigan will be Friday into Saturday with perhaps slight chances arriving as early as Thursday and lingering into Sunday. This system is still way out in time so hopefully we can pin down the details as we get a little closer. Highs in the upper 70s and low 80s Thursday and Friday then the mid 70s to near 80 for both Saturday and Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 724 PM EDT Sun Jun 25 2023 Line of showers and thunderstorms continue to progress northeast across northern Michigan this evening. VFR conditions outside of showers/storms with localized IFR/MVFR cigs/vsbys in steadiest rains. Steadiest rains clear northeast overnight with cigs lowering overnight through much of Monday.East to southeast winds continue through the period...occasionally breezy at times during the day Monday. && .MARINE... Issued at 307 PM EDT Sun Jun 25 2023 East-southeast winds continue this afternoon, perhaps with a few gusts near small craft advisory criteria -- especially across the Straits. Winds become north and further increase in speed later Monday through Tuesday as low pressure works its way slowly east of the area. Likely to see advisory level conditions on at least some of our nearshore waters during this period, with the strongest winds targeting northern Lake Michigan. Scattered to numerous showers this afternoon through Tuesday, with some embedded thunderstorms likely. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...MJG SHORT TERM...AJS LONG TERM...AJS AVIATION...MJG MARINE...MJG
Hazardous weather outlook, Jun 25, 3:12 PM EDT, 5 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 312 PM EDT Sun Jun 25 2023 MIZ016>018-020>036-041-042-086>088-095>099-261915- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 312 PM EDT Sun Jun 25 2023 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected this afternoon and tonight. While widespread severe weather is not expected, isolated severe thunderstorms are possible this afternoon and early evening, especially south of M-32. Wind gusts to near 60 mph, large hail and an isolated tornado are the greatest severe weather threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance for additional thunderstorms at various times Monday through Monday night. Some storms may contain locally heavy rainfall, especially along and south of M-72. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-261915- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 312 PM EDT Sun Jun 25 2023 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected this afternoon and tonight. While widespread severe weather is not expected, isolated severe thunderstorms are possible this afternoon and early evening. Wind gusts to near 60 mph, large hail and an isolated waterspout are the greatest severe weather threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance for additional thunderstorms at various times Monday through Monday night. Some storms may contain locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Jun 25, 7:14 PM EDT, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
714 PM EDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM Rain 2 NNE Mapleton 44.92N 85.50W
06/25/2023 M1.75 inch Grand Traverse MI Trained Spotter
Corner of Trevore and Smokey Hollow Roads on
Old Mission Peninsula.
&&
HADLocal storm report, Jun 25, 7:16 PM EDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
716 PM EDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM Rain Glen Arbor 44.90N 85.99W
06/25/2023 E2.00 inch Leelanau MI Public
photo via Twitter.
&&
HADLocal storm report, Jun 25, 7:50 PM EDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
750 PM EDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Tstm Wnd Dmg 4 NE Otsego Lake State 44.96N 84.65W
06/25/2023 Otsego MI Trained Spotter
Delayed report of a tree down at a residence
in Michaywe.
&&
HADLocal storm report, Jun 25, 8:07 PM EDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
807 PM EDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM Rain 9 SSW Gaylord 44.91N 84.72W
06/25/2023 M2.59 inch Otsego MI Official NWS Obs
Official 6 hour rain total between 2 and 8pm
at NWS Gaylord office.
&&
HADLocal storm report, Jun 25, 8:11 PM EDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
811 PM EDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM Rain 2 SE Traverse City 44.73N 85.57W
06/25/2023 M2.27 inch Grand Traverse MI ASOS
ASOS station KTVC Traverse City - Cherry
Capital Airport.
0800 PM Rain 1 SSW Gaylord 45.02N 84.68W
06/25/2023 M3.14 inch Otsego MI ASOS
ASOS station KGLR Gaylord - Otsego County
Airport.
&&Local storm report, Jun 25, 8:18 PM EDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
818 PM EDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM Tstm Wnd Gst Elmira 45.06N 84.86W
06/25/2023 E48 MPH Otsego MI Public
via Twitter.
&&
HADThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 8:20 PM EDT | Special Marine Warning | APX | 115 min | |
| Jun 26, 2:23 AM EDT | Small Craft Advisory | APX | 36 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.